Be Careful When Stopping Medicines
AnonymousJanuary 20, 2009 at 9:32 pm
Several of you have mentioned that you have quit taking certain medicines.
There are dangerous risk involved when you stop taking medicine that you should be weaned off of.
I have a cousin in his forties who was taking daily medication for migraines.
He had a few pills left and as his Dr. was on vacation he could not get a new prescription. The Dr. taking over for his Dr. would not write a prescription without seeing him. My cousin ran out of pills before the Dr. appointment.
It was a medication he needed to be weaned off of. This caused him to have seizures, he went into a coma for three months followed by PT for months.
My Dr. told me not to stop lyrica or paxil without his help.
I wanted to come off the lyrica so researched it and found out you can have seizures if you stop taking it without being weaned off.
I haven’t researched the paxil.
Talk to your Dr. before stopping any medication.
Better safe than sorry.
AnonymousJanuary 21, 2009 at 12:55 am
Thanks, Shirley for this reminder. It is also worth stating that one has to be careful about stopping prednisone if it has been taken for a while and one has to come off this slowly because prednisone taken as a medication suppresses a person’s making their own steroids and people have to be able to make more steroids in times of stress. If a person comes off slowly, your body gets used to making its own steroids again.
There are not a whole lot of medicines that one has to be careful about, but it is not worth taking chances. Ask a doctor or pharmacist if there are concerns with stopping any medicine that you have taken for more than 2-3 weeks. The information given from the pharmacy with the prescription will also generally tell you if it is a medicine in which there are concerns with stopping suddenly–like Lyrica.
AnonymousJanuary 21, 2009 at 10:29 pm
I would recommend checking with several pharmacists also. My blood pressure went sky high during both bouts of GBS. I asked the pharmacist what is the recommended procedure when getting off Atenolol – so I could make sure my doctor was correct. She looked at me like I had two heads and said, “No one ever gets off of blood pressure medicine!!” How sad I thought. If people change their diet, exercise, or lose weight, the blood pressure can go down. But this pharmacist didn’t think so. I decided to call out of state to another pharmacy and the pharmacist explained the proper procedure.
You must be logged in to reply to this topic.